Alabama, 2012

Heat in Alabama, June 28 to 30, 2012

June 28 to 30, 2012 · NWS BMX · 39 events in 38 counties and zones

A strong ridge of high pressure shifted eastward from the Central Plains to the southeastern Continental United States, bringing with it recording breaking temperatures. Afternoon highs rose to 100 degrees or greater each afternoon.

Where it happened

Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong ridge of high pressure shifted eastward from the Central Plains to the southeastern Continental United States, bringing with it recording breaking temperatures. Afternoon highs rose to 100 degrees or greater each afternoon. With a moist airmass in place, heat index values reached over 105 degrees in many places. The Tuscaloosa Regional Airport recorded record high temperatures on June 29 and 30; the Anniston Regional Airport recorded a record high temperature on June 30. Two fatalities in Jefferson County resulted from heat stress due to the above normal heat conditions. In addition, 19 illnesses were reported to the Alabama Department of Public Health for this time period. This heat wave extended into the first week of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 28, 11:20 AM CST, 40 minutes earlier.

Area forecast discussion, Jun 28, 11:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT THU JUN 28 2012

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

I KNOW THIS IS A MATTER OF SPLITTING HAIRS HERE WHEN YOU'RE TALKING
ABOUT 1 OR 2 DEGREES...BUT AS EVERYONE IS WELL AWARE...REACHING THAT
TRIPLE DIGIT MARK IS A MATTER OF PUBLIC PSYCHOLOGY.  THE BOTTOM LINE
WHETHER ITS 99 OR 100 DEGREES...ITS DANGEROUSLY HOT.  I'M SAYING
THIS BECAUSE THIS MORNING'S DEW POINTS HAVE SPIKED A LITTLE MORE
THAN EXPECTED.  THOUGH THERE IS A COMPLETE EXPECTATION OF DEW POINTS
MIXING OUT INTO THE MIDDLE TO LOW 60S ACROSS THE WEST AND UPPER 50S
IN THE EAST AND SOUTHEAST...THIS SLIGHT INCREASE IN DEW POINTS FOR
THIS AFTERNOON COULD KEEP A COUPLE OF SPOTS THAT WERE EXPECTED TO
REACH TRIPLE DIGITS AT 98 OR 99.  NEEDLESS TO SAY THERE WILL STILL
BE A COUPLE OF SPOTS TO GET TO 100...SO I WILL NOT TAKE DOWN THE
ADVISORY FOR THIS AFTERNOON AS HEAT INDEX VALUES OF THE LOCAL 105
DEGREE CRITERIA...WITH THE SLIGHT INCREASE OF MOISTURE...WILL LIKELY
BE MET.

MODELS ARE STILL VERY CONSISTENT IN WARMING IT UP EVEN MORE OVER THE
WEEKEND AND WE'LL TOUCH ON THE IMPACTS OF THAT WITH THIS AFTERNOON'S
FORECAST PACKAGE.  UPDATES OUT SHORTLY.

27

&&

.AVIATION...
18Z TAF DISCUSSION

VFR CONDITIONS SHOULD CONTINUE THROUGHOUT THE NEXT 24 HRS DUE TO
LARGE SCALE SUBSIDENCE AND SURFACE HIGH PRESSURE. SOME LOW CLOUDS
DEVELOPED OVER SOUTHERN MISSISSIPPI THIS MORNING AND THOUGH MODELS
ARE INDICATING THAT SAME AREA OVER SOUTHERN MISSISSIPPI MAY HAVE A
LOCAL MOISTURE MAX LATE TONIGHT...ISENTROPIC LIFT IS RATHER WEAK AND
BOUNDARY LAYER WINDS ARE MORE WESTERLY. THIS SHOULD KEEP EVERYTHING
VFR DURING THIS TIME FRAME. MODEL SOUNDINGS ARE ALSO PICKING UP ON
THIS LOW-LEVEL MOISTURE AT KMGM AND KTOI SO WILL HAVE TO MONITOR
CLOSELY FOR FUTURE ISSUANCES.

WINDS REMAIN WEST SOUTHWEST AND LIGHT THROUGH THE PERIOD.

27

&&

.FIRE WEATHER...

WITH TEMPERATURES IN THE UPPER 90S TO LOW 100...DEW POINTS WILL
DROP INTO THE UPPER 50S TO LOW 60S. RH VALUES WILL DROP BELOW 30
PERCENT ALMOST EVERYDAY THROUGH THE WEEKEND...HOWEVER WINDS WILL
BE LIGHT. THEREFORE THE THREAT FOR A RED FLAG WARNING IS LOW. WITH
THAT SAID...THE DRY CONDITIONS AND HOT TEMPERATURES WILL GREATLY
INCREASE THE THREAT FOR WILDFIRES.

16

&&

.CLIMATE...

THE EARLY SUMMER HEAT WAVE IS ON AND TEMPERATURES WILL BE RISING
THROUGH THE WEEKEND AS HIGH PRESSURE BUILDS OVER THE AREA.
TEMPERATURES MAY BE IN THE UPPER 90S TO LOW 100S EACH
DAY ACROSS THE ENTIRE AREA. THE WARMEST DAYS APPEAR TO BE
FRIDAY...SATURDAY...AND SUNDAY. THIS HEATWAVE HAS THE POTENTIAL TO
LAST INTO NEXT WEEK AS WELL...WITH VERY LITTLE RAINFALL EXPECTED.

JUNE 28

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    104             1931
BIRMINGHAM                  104             1931
MONTGOMERY                  105             1954
TUSCALOOSA                  105             1952

JUNE 29

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    103             1931
BIRMINGHAM                  106             1931
MONTGOMERY                  101             1954
TUSCALOOSA                  102             1954, 1969

JUNE 30

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    101             1954
BIRMINGHAM                  104             1931
MONTGOMERY                  102             1954
TUSCALOOSA                  103             1954

JULY 1

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  103             1954
MONTGOMERY                  100             1898, 2007
TUSCALOOSA                  103             1954

JULY 2

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  101             1954
MONTGOMERY                  101             1969
TUSCALOOSA                  102             1970

JULY 3

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    100             1970
BIRMINGHAM                  101             1970
MONTGOMERY                  100             1877
TUSCALOOSA                  103             1970

THE TABLE BELOW SHOWS THE CURRENT STREAKS FOR CONSECUTIVE
DAYS AT OR ABOVE THE 90...95... OR 100 DEGREE F MARK.

UPDATED AT 4 AM ON JUNE 28TH.

* NOTE: THE 90 DEGREE STREAKS CONTINUED AT ALL SITES...WITH THE 95
DEGREE STREAK ENDING AT MONTGOMERY (91 ON 6/27) AND ANNISTON (94 ON
6/27). TUSCALOOSA ENDED THE 100 DEGREE STREAK AS WELL AS THEY ONLY
MANAGED TO GET TO 98 DEGREES ON 6/27.

            90 DEGREES F    95 DEGREES F    100 DEGREES F
            -------------   -------------   -------------
ANNISTON    7 (6/21-6/27)   4 (6/23-6/26)*        0

BIRMINGHAM  7 (6/21-6/27)   6 (6/22-6/27)         0

TUSCALOOSA  15(6/13-6/27)   7 (6/21-6/27)   4 (6/23-6/26)*

MONTGOMERY  7 (6/21-6/27)   2 (6/25-6/26)*        0

THIS TABLE IS THE CURRENT RECORD STREAKS FOR THE SAME LOCATIONS AND
THE YEAR IN WHICH IT OCCURED.

            90 DEGREES F    95 DEGREES F    100 DEGREES F
            -------------   -------------   -------------
ANNISTON    38 (6/28-8/4)   23 (8/3-8/25)   10 (8/7-8/16)
                1960            2007            2007

BIRMINGHAM  50 (7/5-8/23)   24 (8/2-8/25)   10 (8/7-8/16)
                2010            2007            2007

TUSCALOOSA  69 (7/4-9/10)   25 (7/31-8/24)  11 (8/7-8/17)
                1954            2007            2007

MONTGOMERY  56 (7/4-8/28)   24 (8/2-8/25)   12(8/6-8/17)
                2010            2007            2007

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     98  66 101  69 102 /   0   0   0   0  10
ANNISTON    97  69 101  72 103 /   0   0   0   0  10
BIRMINGHAM  99  72 102  76 104 /   0   0   0   0  10
TUSCALOOSA 101  69 104  72 105 /   0   0   0   0  10
CALERA      98  71 102  74 103 /   0   0   0   0  10
AUBURN      96  72  99  75 102 /   0   0   0   0  10
MONTGOMERY  98  71 101  73 103 /   0   0   0   0  10
TROY        96  67  99  71 101 /   0   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TO 9 PM CDT FRIDAY FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BLOUNT...BULLOCK...CALHOUN...
CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...ETOWAH...LEE...LOWNDES...MACON...MONTGOMERY...
PIKE...RANDOLPH...RUSSELL...SHELBY...ST. CLAIR...TALLADEGA...
TALLAPOOSA.

HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT FRIDAY FOR THE
FOLLOWING COUNTIES: BIBB...FAYETTE...GREENE...HALE...JEFFERSON...
LAMAR...MARENGO...MARION...PERRY...PICKENS...SUMTER...
TUSCALOOSA...WALKER...WINSTON.

&&

27/16
Hazardous weather outlook, Jun 28, 11:42 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT THU JUN 28 2012

ALZ011>015-017>050-291745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1242 PM CDT THU JUN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH TEMPERATURES ARE EXPECTED IN THE 100 TO 101 DEGREE RANGE
ACROSS WEST CENTRAL ALABAMA THIS AFTERNOON. A HEAT ADVISORY IS IN
EFFECT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HOT CONDITIONS WILL PERSIST FRIDAY...SATURDAY AND SUNDAY. HIGH
TEMPERATURES WILL RANGE FROM 99 TO 105 DEGREES EACH OF THESE
AFTERNOONS. A HEAT ADVISORY IS IN EFFECT AREA WIDE ON FRIDAY
AND FRIDAY NIGHT. THE HEAT ADVISORY WILL LIKELY BE EXTENDED
THROUGH THE WEEKEND.

TEMPERATURES WILL BE SLIGHTLY LESS MONDAY THROUGH WEDNESDAY...BUT
TO COUNTERACT THE HEAT...LOW MOISTURE LEVELS WILL RISE.
THEREFORE...THERE IS A CHANCE THAT HEAT INDICES WILL APPROACH
ADVISORY LEVELS ON THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 heat. Local standard time, as filed.

Heat, Marion

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Marion forecast zone
Reported by
COOP Observer
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Heat, Winston

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Winston forecast zone
Reported by
COOP Observer
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Heat, Lamar

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Lamar forecast zone
Reported by
COOP Observer
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Heat, Fayette

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Fayette forecast zone
Reported by
COOP Observer
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Heat, Walker

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Walker forecast zone
Reported by
COOP Observer
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Two illnesses were reported.

Heat, Blount

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Blount forecast zone
Reported by
COOP Observer
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Heat, Elmore

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Elmore forecast zone
Reported by
COOP Observer
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Heat, Cherokee

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Cherokee forecast zone
Reported by
COOP Observer
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Heat, Pickens

When
June 28, 12:00 PM CST to June 29, 6:00 PM CST
Where
Pickens forecast zone
Reported by
COOP Observer
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Heat, Tuscaloosa

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Tuscaloosa forecast zone
Reported by
ASOS
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

One illness was reported.

Heat, Jefferson

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Jefferson forecast zone
Deaths
2 direct, 0 indirect
Reported by
ASOS
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

In addition to two direct fatalities, 8 illnesses were reported.

Heat, St. Clair

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
St. Clair forecast zone
Reported by
COOP Observer
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Heat, Clay

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Heat, Talladega

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Talladega forecast zone
Reported by
COOP Observer
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Two illnesses were reported.

Heat, Shelby

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

One illness was reported.

Heat, Greene

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Heat, Sumter

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Sumter forecast zone
Reported by
ASOS
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Heat, Lee

When
June 28, 12:00 PM CST to June 30, 6:00 PM CST
Where
Lee forecast zone
Reported by
COOP Observer
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Four illnesses were reported.

Heat, Montgomery

When
June 29, 12:00 PM CST to 6:00 PM CST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Heat, Calhoun

When
June 29, 12:00 PM CST to June 30, 6:00 PM CST
Where
Calhoun forecast zone
Injuries
0 direct, 1 indirect
Reported by
ASOS
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Heat, Cleburne

When
June 29, 12:00 PM CST to June 30, 6:00 PM CST
Where
Cleburne forecast zone
Reported by
COOP Observer
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Heat, Randolph

When
June 29, 12:00 PM CST to June 30, 6:00 PM CST
Where
Randolph forecast zone
Reported by
COOP Observer
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Heat, Bibb

When
June 29, 12:00 PM CST to June 30, 6:00 PM CST
Where
Bibb forecast zone
Reported by
COOP Observer
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Heat, Marengo

When
June 29, 12:00 PM CST to June 30, 6:00 PM CST
Where
Marengo forecast zone
Reported by
COOP Observer
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

Heat, Perry

When
June 29, 12:00 PM CST to June 30, 6:00 PM CST
Where
Perry forecast zone
Reported by
COOP Observer
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Heat, Dallas

When
June 29, 12:00 PM CST to June 30, 6:00 PM CST
Where
Dallas forecast zone
Reported by
COOP Observer
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Heat, Chilton

When
June 29, 12:00 PM CST to June 30, 6:00 PM CST
Where
Chilton forecast zone
Reported by
COOP Observer
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Heat, Autauga

When
June 29, 12:00 PM CST to June 30, 6:00 PM CST
Where
Autauga forecast zone
Reported by
COOP Observer
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Heat, Lowndes

When
June 29, 12:00 PM CST to June 30, 6:00 PM CST
Where
Lowndes forecast zone
Reported by
COOP Observer
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Heat, Tallapoosa

When
June 29, 12:00 PM CST to June 30, 6:00 PM CST
Where
Tallapoosa forecast zone
Reported by
COOP Observer
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Heat, Chambers

When
June 29, 12:00 PM CST to June 30, 6:00 PM CST
Where
Chambers forecast zone
Reported by
COOP Observer
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Heat, Russell

When
June 29, 12:00 PM CST to June 30, 6:00 PM CST
Where
Russell forecast zone
Reported by
ASOS
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Heat, Pike

When
June 29, 12:00 PM CST to June 30, 6:00 PM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Heat, Hale

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

One illness was reported.

Heat, Elmore

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Elmore forecast zone
Reported by
COOP Observer
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Heat, Coosa

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Coosa forecast zone
Reported by
COOP Observer
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Heat, Macon

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Macon forecast zone
Reported by
COOP Observer
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Heat, Bullock

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Bullock forecast zone
Reported by
COOP Observer
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Heat, Barbour

When
June 30, 12:00 PM CST to 6:00 PM CST
Where
Barbour forecast zone
Reported by
COOP Observer
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Jefferson2012-06-2867FemalePermanent StructureDirect
Heat, Jefferson2012-06-3082MalePermanent StructureDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411671, 411673, 411674, 411675, 411676, 411677, 411678, 411679, 411680, 411681, 411682, 411683, 411687, 411688, 411689, 411692, 411693, 411704, 411672, 411684, 411685, 411686, 411690, 411694, 411695, 411696, 411697, 411698, 411699, 411702, 411703, 411707, 411708, 411691, 411700, 411701, 411705, 411706, 411709.